Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 136, NWS Austin/San Antonio, TX

May 18, 20216 counties in Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 18, 2021, 4:27 PM CDT for 6 counties in Texas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2021, 4:27 PM CDT (21:27 UTC)
Expired
May 18, 2021, 5:30 PM CDT
In force
63 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bastrop County, TX, Caldwell County, TX, Fayette County, TX, Gonzales County, TX, Lee County, TX, Travis County, TX

The radar

The Austin/San Antonio radar (KEWX), 56 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 2:29 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 9.5 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2021-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2021-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-595 J/kg
Mixed-layer LCL
1962 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-66 m²/s²
0-3 km storm-relative helicity
-43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

268 
WUUS54 KEWX 182127
SVREWX
TXC021-055-149-177-287-453-182230-
/O.NEW.KEWX.SV.W.0136.210518T2127Z-210518T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
427 PM CDT Tue May 18 2021

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  Caldwell County in south central Texas...
  Southeastern Travis County in south central Texas...
  Bastrop County in south central Texas...
  Northeastern Gonzales County in south central Texas...
  Northwestern Lee County in south central Texas...
  Southwestern Fayette County in south central Texas...

* Until 530 PM CDT.

* At 427 PM CDT, severe thunderstorms were located along a line
  extending from Austin Bergstrom Int Airport to near Palmeto State
  Park, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Austin, Lockhart, Elgin, Bastrop, Luling, Smithville, Austin
  Bergstrom Int Airport, Waelder, Mustang Ridge, Niederwald, Camp
  Swift, Circle D-KC Estates, Cedar Creek, Rosanky, Paige, Muldoon,
  Cistern, Wyldwood, Palmeto State Park and Hornsby Bend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 900 PM CDT for south central
Texas.

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

A Tornado Watch remains in effect until 900 PM CDT for south central
Texas.

LAT...LON 2959 9758 3001 9772 3003 9771 3004 9773
      3021 9779 3046 9714 2974 9696
TIME...MOT...LOC 2127Z 237DEG 29KT 3019 9770 2965 9752 

HAIL...1.00IN
WIND...60MPH
 
$$

MO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:07 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, May 18, 3:07 PM CDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
307 PM CDT Tue May 18 2021

.SHORT TERM (Tonight through Wednesday Night)...
Convection is growing stronger as an outflow boundary moves into our
CWA. We expect showers and thunderstorms to become more widespread
this afternoon and we have issued a Tornado Watch for most of the
eastern half of South Central Texas. There may be sufficient low
level shear to produce a few tornadoes this afternoon and evening.

The upper level low we've been watching for the past few days will
move into West Texas tonight and then northeastward to the central
Plains. The low levels remain warm and very moist. Rain chances
remain high through the short term period. Beyond the Tornado Watch
we will continue to have a chance for some storms to be strong to
severe with ample instability and deep layer shear. PW values will
also be high and locally heavy rainfall will be possible. Models are
especially bullish for strong storms and heavy rain Wednesday. The
most likely area for heavy rain will be the eastern half of the
forecast area. Rainfall totals through Wednesday night will be two to
four inches with isolated totals to six inches possible. The highest
totals will be east of I-35/I-37. The Flash Flood Watch continues.

&&

.LONG TERM (Thursday through Tuesday)...
As the first upper trough moves away from Texas, another will move
onto the West Coast. This will keep rain chances high Thursday over
the eastern half of the CWA. An additional 1/2 to one inch of rain is
possible during the day. The rain chances will decrease Thursday
night, but not end. The heavy rain threat will end as the deep
moisture moves farther to the east. The second upper trough will drop
down through the west and keep Texas under southwesterly flow.
Shortwave troughs moving through this pattern will generate showers
and thunderstorms at times through the weekend. The high moisture
plume with PW values around 2.0 inches will move back over our CWA
and we could see another round of locally heavy rain over the
weekend. For the start of next week an upper ridge will push in from
the east and force any rain chances to the western part of our CWA.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              69  77  66  80  69 /  80  90  70  60  40
Austin Bergstrom Intl Airport  68  78  65  80  68 /  80  90  70  60  40
New Braunfels Muni Airport     69  78  66  82  69 /  60  90  60  50  30
Burnet Muni Airport            66  75  64  79  66 /  70  80  50  40  30
Del Rio Intl Airport           70  83  67  87  70 /  30  50  10  -   10
Georgetown Muni Airport        67  75  65  79  68 /  80  90  70  60  40
Hondo Muni Airport             69  79  64  83  68 /  50  90  40  30  20
San Marcos Muni Airport        68  78  65  81  68 /  70  90  60  50  30
La Grange - Fayette Regional   73  80  68  81  71 /  70 100  80  70  40
San Antonio Intl Airport       69  77  66  81  69 /  50  90  50  40  30
Stinson Muni Airport           71  79  67  82  69 /  50  90  50  40  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Thursday afternoon for Atascosa-Bandera-
Bastrop-Bexar-Blanco-Burnet-Caldwell-Comal-De Witt-Fayette-Frio-
Gillespie-Gonzales-Guadalupe-Hays-Karnes-Kendall-Kerr-Lavaca-Lee-
Llano-Medina-Travis-Williamson-Wilson.

&&

Short-Term/Aviation...05/Oaks
Long-Term...05
Decision Support...Platt/17
Hazardous weather outlook, May 18, 3:54 AM CDT, 12 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
354 AM CDT Tue May 18 2021

TXZ171>173-183>194-202>209-217>225-228-190900-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
354 AM CDT Tue May 18 2021

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Strong to severe thunderstorms are expected this afternoon and
evening, with large hail and damaging winds possible. Very heavy
rainfall is expected with any storms that form. All of South-
Central Texas is within a Slight Risk (Level 2 of 5) for severe
storms Tuesday afternoon and evening.

A flash flood watch is also in effect for the eastern half of
South-Central Texas...or along and east of a line from Mountain
Home to Dilley. The heavy rain threat will greatly increase this
evening as storms organize out west and move through the region
late tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Several rounds of showers and thunderstorms are possible through
the week, especially Wednesday through Thursday. Thunderstorms
could be strong to severe at times, and there is a Marginal Risk
(Level 1 of 5) for severe storms Wednesday for most of South-
Central Texas.

A flash flood watch is in effect east of a Mountain Home to
Dilley line through 1 PM CDT Thursday. Daily rainfall amounts of
1 to 4 inches are possible, and portions of Central Texas could
end up with multiple day rainfall totals up to 10 inches. These
heavy rainfall totals will likely send some area rivers and
streams into minor or moderate flood stages.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather and/or flash flooding
to the National Weather Service.

In the hours before

Special weather statement, May 18, 2:38 PM CDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
238 PM CDT Tue May 18 2021

TXZ190-191-205>207-182045-
Guadalupe TX-Comal TX-Bexar TX-Blanco TX-Hays TX-
238 PM CDT Tue May 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HAYS...WEST CENTRAL
GUADALUPE...SOUTHEASTERN BLANCO...NORTHEASTERN BEXAR AND COMAL
COUNTIES UNTIL 345 PM CDT...

At 238 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Blanco to Smithson Valley to Hollywood Park.
Movement was northeast at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
San Antonio, New Braunfels, Schertz, Cibolo, Universal City, Live
Oak, Selma, Dripping Springs, Wimberley, Blanco, San Antonio Int
Airport, Canyon Lake Dam, Randolph AFB, Canyon Lake, Alamo Heights,
Windcrest, Bulverde, Garden Ridge, Hollywood Park and Olmos Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 900 PM CDT for south central
Texas.

LAT...LON 3003 9801 2958 9808 2946 9857 2978 9842
      2991 9844 2994 9842 2999 9846 3011 9848
      3029 9807
TIME...MOT...LOC 1938Z 234DEG 19KT 3009 9840 2983 9836 2957 9847

MO
Special weather statement, May 18, 3:04 PM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
304 PM CDT Tue May 18 2021

TXZ207-221-182045-
Guadalupe TX-Wilson TX-
304 PM CDT Tue May 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GUADALUPE AND NORTH
CENTRAL WILSON COUNTIES UNTIL 345 PM CDT...

At 302 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sutherland Springs, or near Floresville, moving north at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Stockdale, La Vernia, New Berlin, Sutherland Springs and Zuehl.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 900 PM CDT for south central
Texas.

LAT...LON 2917 9817 2940 9817 2944 9814 2945 9812
      2948 9812 2948 9813 2949 9814 2948 9816
      2950 9817 2946 9784 2915 9800
TIME...MOT...LOC 2002Z 189DEG 17KT 2921 9809

PLATT
Local storm report, May 18, 3:27 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
327 PM CDT TUE MAY 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     HAIL             3 WNW NEW BRAUNFELS     29.72N 98.16W
05/18/2021  E1.25 INCH       COMAL              TX   NWS EMPLOYEE

            QUARTERS AND LARGER SIZED HAIL ON THE WEST
            SIDE OF NEW BRUANFELS FROM AN NWS EMPLOYEE.

&&

AAT
Local storm report, May 18, 3:40 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
340 PM CDT TUE MAY 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     TSTM WND GST     5 WNW GERONIMO          29.70N 98.04W
05/18/2021  E66 MPH          GUADALUPE          TX   ASOS

            66 MPH WIND GUSTS REPORTED BY THE NEW
            BRAUNFELS ASOS. PEA TO DIME SIZED WIND
            DRIVEN HAIL.

&&

AAT
Special weather statement, May 18, 3:59 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
359 PM CDT Tue May 18 2021

TXZ207-223-182145-
Guadalupe TX-Gonzales TX-
359 PM CDT Tue May 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GUADALUPE AND
NORTHWESTERN GONZALES COUNTIES UNTIL 445 PM CDT...

At 359 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Luling to Nixon. Movement was east at 25
mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Gonzales, Nixon, Kingsbury, Palmeto State Park, Leesville, Oak
Forest, Ottine, Belmont, Bebe, Wrightsboro, Cost and Monthalia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 900 PM CDT for south central
Texas.

LAT...LON 2931 9750 2927 9778 2935 9786 2937 9784
      2938 9786 2963 9783 2965 9763 2964 9763
      2964 9760 2963 9759 2966 9755 2967 9744
TIME...MOT...LOC 2059Z 258DEG 21KT 2962 9771 2929 9779

MO
Local storm report, May 18, 4:14 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
414 PM CDT TUE MAY 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     HAIL             1 SSE KYLE              29.97N 97.86W
05/18/2021  E1.00 INCH       HAYS               TX   TRAINED SPOTTER

            QUARTER HAIL REPORTED IN KYLE WITH HEAVY
            RAINFALL.

&&

AAT

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:14 PM CDTSevere Thunderstorm WarningEWXDimmit26 min
May 17, 7:46 PM CDTSpecial Weather StatementEWXDimmit44 min
May 17, 8:44 PM CDTSpecial Weather StatementEWXDimmit46 min
May 17, 9:36 PM CDTAreal Flood AdvisoryEWXDimmit, Zavala3 hr
May 17, 9:40 PM CDTSpecial Weather StatementEWXDimmit50 min
May 17, 10:10 PM CDTSpecial Weather StatementEWXFrio50 min
May 17, 10:39 PM CDTAreal Flood AdvisoryEWXDimmit, Frio, Zavala2 hr
May 17, 10:47 PM CDTSpecial Weather StatementEWXDimmit28 min
May 18, 9:56 AM CDTSpecial Weather StatementEWXReal49 min
May 18, 10:29 AM CDTSpecial Weather StatementEWXKerr46 min
May 18, 11:35 AM CDTSpecial Weather StatementEWXReal55 min
May 18, 11:58 AM CDTAreal Flood AdvisoryEWXEdwards, Kerr, Real, Val Verde5 hr
May 18, 12:54 PM CDTSpecial Weather StatementEWXBandera, Gillespie, Kendall51 min
May 18, 1:29 PM CDTSpecial Weather StatementEWXBlanco, Kendall46 min
May 18, 1:51 PM CDTSevere Thunderstorm WarningEWXBexar, Blanco, Comal, Kendall54 min
May 18, 2:01 PM CDTAreal Flood AdvisoryEWXBandera, Bexar, Comal, Kendall, Medina3 hr
May 18, 2:38 PM CDTSpecial Weather StatementEWXComal, Hays67 min
May 18, 2:46 PM CDTAreal Flood AdvisoryEWXBexar, Comal3 hr
May 18, 2:46 PM CDTSevere Thunderstorm WarningEWXComal, Hays59 min
May 18, 3:04 PM CDTSpecial Weather StatementEWXWilson41 min
May 18, 3:35 PM CDTSevere Thunderstorm WarningEWXCaldwell, Comal, Guadalupe55 min
May 18, 3:36 PM CDTAreal Flood AdvisoryEWXBexar, Caldwell, Comal, Guadalupe, Hays, Wilson3 hr
May 18, 3:40 PM CDTSevere Thunderstorm WarningEWXCaldwell, Comal, Hays, Travis65 min
May 18, 3:59 PM CDTFlash Flood Warning Considerable damage threatEWXComal3 hr
May 18, 3:59 PM CDTSpecial Weather StatementEWXGonzales46 min
May 18, 4:24 PM CDTSevere Thunderstorm WarningEWXCaldwell, Gonzales, Guadalupe66 min
May 18, 4:39 PM CDTSevere Thunderstorm WarningEWXFayette, Gonzales, Lavaca66 min
May 18, 4:48 PM CDTTornado WarningEWXLavaca27 min
May 18, 5:03 PM CDTAreal Flood AdvisoryEWXFayette, Gonzales, Lavaca3 hr
May 18, 5:15 PM CDTSpecial Weather StatementEWXWilson45 min
May 18, 5:21 PM CDTFlash Flood Warning Considerable damage threatEWXCaldwell, Gonzales, Guadalupe3 hr
May 18, 5:28 PM CDTAreal Flood AdvisoryEWXFrio3 hr
May 18, 5:29 PM CDTSpecial Weather StatementEWXFrio46 min
May 18, 5:31 PM CDTSpecial Weather StatementEWXLee44 min
May 18, 5:35 PM CDTSpecial Weather StatementEWXGonzales40 min
May 18, 5:39 PM CDTSpecial Weather StatementEWXFayette51 min
May 18, 5:42 PM CDTSevere Thunderstorm WarningEWXAtascosa, Frio24 min
May 18, 6:06 PM CDTAreal Flood AdvisoryEWXBastrop, Lee3 hr
May 18, 6:14 PM CDTTornado WarningEWXFayette31 min
May 18, 6:26 PM CDTTornado WarningEWXFayette34 min
May 18, 6:39 PM CDTTornado WarningEWXLavaca51 min
May 18, 6:41 PM CDTTornado Warning Tornado observedEWXFayette34 min
May 18, 6:44 PM CDTFlash Flood Warning Considerable damage threatEWXFayette, Gonzales, Lavaca8 hr
May 18, 6:53 PM CDTAreal Flood AdvisoryEWXDeWitt, Gonzales, Karnes, Lavaca, Wilson3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.